Georgia, 2019

Damaging Winds in Georgia, September 30, 2019

September 30, 2019 · NWS CHS · 2 events in 1 county or zone

Isolated thunderstorms moved into portions of southeast Georgia in the early evening hours. These thunderstorms developed ahead of a weak backdoor cold front and became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms moved into portions of southeast Georgia in the early evening hours. These thunderstorms developed ahead of a weak backdoor cold front and became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 30, 6:34 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 30, 6:34 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
734 PM EDT Mon Sep 30 2019

.SYNOPSIS...
A weak cold front will push south of the area tonight and
dissipate. High pressure will then prevail through much of the
week. Another cold front is expected to pass through the area
late Friday, followed by cooler high pressure over the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 730 PM: KCLX indicated isolated thunderstorms tracking
across Colleton and Hampton Counties this evening. This
activity is expected to continue SW across portions of the
inland counties through mid-evening, then expected to dissipate.
I will update the forecast to increase PoPs across the inland
counties until 10 PM.

Previous Discussion:
Rest of the afternoon and evening: Showers and thunderstorms
have started to develop in the last hour or so. Surprisingly,
some activity has initiated across Williamsburg, Georgetown,
Berkeley and Charleston counties. Based on the storm motion of
northeast to southwest, this activity could move into the
Charleston/North Charleston metro area over the next couple of
hours. Overall, expect any thunderstorms to remain of the garden
variety with modest instability available. There is some deep
layer shear, but mid- level lapse rates are quite unimpressive.

Tonight: Any lingering convection will dissipate through the
late evening, mainly across interior southeast Georgia. High
pressure will build in from the northeast and help to push the
weak front through the area. Northeast flow will prevail through
the night and we should see subtle coastal troughing develop
late. The best chance for any nocturnal showers will be over the
coastal waters, and model consensus is that the coverage will
not be too great, mainly supportive of 20-30 percent rain
chances. Depending on the trajectory that these showers take on,
a few could brush the southeast Georgia coast late. Behind the
front, stratus is expected to develop late tonight and lead to a
mostly cloudy sky conditions for most areas as we approach
sunrise Tuesday. Current thinking is that low level wind fields
will provide enough mixing to preclude much fog. There won't be
a significant cool down tonight with lows bottoming out around
70 in most areas. Some upper 60s will be possible across the
Tri-County region, especially the Francis Marion National
Forest.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
High confidence this period. High pressure will mainly prevail
keeping rain chances very low, mainly just on Tuesday near the
GA coast. Temperatures will remain well above normal for this
time of year.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cold front is progged to approach the area on Friday, then
pass through Friday night. Ahead of the front, temperatures will
get quite warm, with yet another day of highs well above
normal. Models aren't showing a whole lot of precipitation
associated with the front, so rain chances are capped at 20%.
Then, we will finally see an end to the long stretch of
unseasonably warm weather, as cool high pressure builds in wake
of the front. Temperatures over the weekend will be several
degrees lower than the previous days - closer to early October
normals.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected to prevail at KCHS and KSAV through the
evening and the first part of the overnight. Late tonight, the main
concern is for stratus development in the post-frontal airmass.
Model soundings and guidance indicate a chance of  ceilings.
Have introduced MVFR as a tempo group at both sites starting at
11z. There is some potential for ceilings to lower to IFR, but
not confident enough this far out. VFR should return by mid
morning.

Extended Aviation Outlook: Mostly VFR. Low risk for flight
restrictions each morning due to low clouds/fog.

&&

.MARINE...
Tonight: High pressure will steadily build in across the local
waters with a tightening pressure gradient supporting increasing
northeasterly flow. Overall, wind speeds should top out in the
15-20 knot range across the waters through tonight. Seas are
difficult to peg because current guidance is initializing a
couple feet too high this afternoon and evening. Have lowered
seas through the evening, but then allow them to ramp up with
the onset of stronger northeast flow and an improved fetch
through the overnight. The main impact is that the start time of
the Small Craft Advisories has been delayed. The Charleston
County waters now start late tonight, and the outer Georgia
waters now start 11 pm this evening.

Tuesday through Saturday: High pressure extending southward
into the area will keep winds/seas elevated into mid week. Small
Craft Advisories are most likely across the Charleston County
nearshore waters and offshore GA waters but could sneak into the
far outer portions of the remaining nearshore zones. Quiet
marine conditions are then expected through Friday as a weak
pressure gradient sets up with high pressure more overhead. A
cold front will then pass through Friday night with Small Craft
Advisory conditions likely starting again on Saturday.

Rip Currents: An elevated risk of rip currents will persist at
least through Tuesday, mainly due to strong onshore winds and
lingering swells.

&&

.TIDES/COASTAL FLOODING...
As a backdoor cold front has started to progress through the
area, winds have turned northeast with a modest increase in
speed. The result is that tidal departures have surged to nearly
1.5 feet at both Charleston and Fort Pulaski. As usual, these
departures will end up lower at the actual high tide mark, but
should still be high enough to result in minor coastal flooding.
Therefore, a Coastal Flood Advisory has been issued for the
entire coast from 8 pm through midnight. High tide should occur
around 10:15-10:30 pm EDT.

Additional Coastal Flood Advisories are expected with the high
tides into mid week for minor to perhaps moderate salt water
flooding.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until midnight EDT tonight for GAZ117-
     119-139-141.
SC...Coastal Flood Advisory until midnight EDT tonight for
     SCZ048>051.
MARINE...Small Craft Advisory from 6 AM Tuesday to midnight EDT Tuesday
     night for AMZ350.
     Small Craft Advisory from 11 PM this evening to 2 AM EDT
     Thursday for AMZ374.

&&

NEAR TERM...NED
SHORT TERM...RJB
LONG TERM...ETM
AVIATION...RAD/BSH
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 30, 2:46 PM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
346 PM EDT Mon Sep 30 2019

GAZ117-119-139-141-SCZ048>051-012000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
346 PM EDT Mon Sep 30 2019

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Minor or moderate coastal flooding will be
possible with the high tides into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-012000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
346 PM EDT Mon Sep 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 30, 5:59 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
659 PM EDT Mon Sep 30 2019

SCZ043-302330-
Inland Colleton-
659 PM EDT Mon Sep 30 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 658 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Ritter, or near Walterboro, moving southwest
at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Walterboro, Hendersonville, Round O, Green Pond, Ashepoo, Ritter and
White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3281 8041 3267 8069 3272 8084 3274 8085
      3287 8088 3306 8060
TIME...MOT...LOC 2258Z 055DEG 23KT 3282 8061

NED
Local storm report, Sep 30, 6:26 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 PM EDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 NNW COTTAGEVILLE      32.98N  80.49W
09/30/2019  E1.00 INCH       COLLETON           SC   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PEA TO QUARTER SIZE HAIL.
            TIME IS ESTIMATED.

&&

EVENT NUMBER CHS1901216

RAD
Special weather statement, Sep 30, 7:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
843 PM EDT Mon Sep 30 2019

SCZ040-042-010115-
Allendale-Hampton-
843 PM EDT Mon Sep 30 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 842 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or near Allendale, moving southwest
at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Allendale, Hampton, Lake Warren State Park, Varnville, Estill,
Fairfax, Brunson and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3308 8123 3284 8098 3261 8132 3300 8148
TIME...MOT...LOC 0042Z 043DEG 17KT 3293 8131

NED

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
September 30, 8:10 PM EST to 8:11 PM EST
Where
Screven County, 7.76 mi SE of Mears
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.860, -81.500

Screven County dispatch reported a tree down on Old River Road.

Thunderstorm Wind, Screven

When
September 30, 8:43 PM EST to 8:44 PM EST
Where
Screven County, 3.56 mi W of Farmdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.690, -81.660

Screven County dispatch reported a tree down along Burgest Freeman Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856978, 856979.